Health Services Research & Development

Veterans Crisis Line Badge
Go to the ORD website
Go to the QUERI website

2007 HSR&D National Meeting Abstract

Printable View

National Meeting 2007

1053 — Profound Rates of Drug-Drug Interactions among Older Veterans Newly Treated for Epilepsy

Pugh MJ (REAP San Antonio) , Zeber JE (REAP San Antonio), Mortensen E (REAP San Antonio), Cramer (Yale University), Berlowitz DR (CHQOER)

Objectives:
Phenobarbital, phenytoin, and carbamazepine, the most widely prescribed antiepileptic drugs (AED) in the VA, are considered suboptimal drugs for older patients with epilepsy due to adverse side effects and the potential for clinically significant drug-drug interactions. We examined the extent to which older veterans newly diagnosed with epilepsy were prescribed an AED yielding clinically significant drug-drug interactions (DDI) with current medications.

Methods:
National VA and Medicare databases identified veterans 66 years and older who had a new diagnosis of epilepsy between FY00-FY04 and who also received a new AED from VA. VA pharmacy databases identified the date of the initial AED regimen, overlapping concomitant medications. VA and Medicare administrative data identified the setting of diagnosis (neurology, primary care, hospital, emergency department, other medical specialist [e.g. cardiology]). DDI were identified using a published list of clinically significant AED interactions. Logistic regression analysis, with station as a random effect, identified factors associated with DDI including demographic characteristics, chronic disease states, and diagnostic setting.

Results:
Of 9682 new-onset epilepsy patients, 60% had at least one DDI exposure. Rates of DDI were 0% for levetiracetam, gabapentin, and topiramate, phenobarbital 67%, carbamazepine 68%, and phenytoin 77%. Antihypertensive and statin drugs were most commonly implicated; accordingly, patients with hypertension and hypercholesterolemia were significantly more likely to experience DDI. After controlling for patient characteristics, those diagnosed in emergency or hospital settings (both OR=1.6, 95% CI=1.4-1.9), or from other medical specialists (OR=1.7, 95% CI 1.4-2.0) were more likely to experience DDI than were patients diagnosed in neurology.

Implications:
Rates of DDI are particularly high for patients prescribed older, less expensive AEDs. Patients diagnosed in neurology clinics were more likely to receive newer AEDs which rarely have DDI.

Impacts:
The DDI included in this analysis may have serious repercussions. Effects of commonly used antihypertensive and statin drugs are seriously diminished, leaving patients at increased risk for subsequent stroke or myocardial infarction. As 67% of patients received phenytoin alone, the impact of these DDI may be profound. Economic analyses are needed to determine if the costs of using phenytoin, phenobarbital, and carbamazepine may result in hidden costs to the patient and the health care system.